Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jan, 1975, Volume 43, Issue 1

Samuelson's Self-Dual Preferences<31:SSP>2.0.CO;2-W
p. 31-40

Wahidul Haque

A preference ordering R is called "self-dual" by Samuelson if and only if there exists a direct utility function U representing R such that U(Z) = - U*(Z) is any non-negative n-vector and U* is the indirect utility function corresponding to U. Samuelson showed that the Cobb-Douglas preference ordering is self-dual and asked the open question as to the existence of any other self-dual case. If a preference ordering R is both self-dual and homothetic, then for the two-good case Samuelson claims to have proved that R is Cobb-Douglasian and conjectures the same to be true in the three-or-more good-case. Swamy has claimed that the Cobb-Douglas case is the only example of a preference ordering which is self-dual and either homothetic or additive. In this paper, we give two non Cobb-Douglasian examples of self-duality, one additive and the other homothetic, in order to answer the open question and refute the claims.

Log In To View Full Content

Journal News